Vaping-related lung injury and COVID-19‘s shared symptoms can be confusing.
A UC Davis Health pediatric team presented a powerful series of cases of three teens who had unexplained breathing problems during the COVID-19 pandemic. The series highlighted the similarities between e-cigarette or vaping, product use-associated lung injury (EVALI) and COVID-19 symptoms and manifestations.
“EVALI and COVID-19 share many symptoms but have very different treatment plans,” said Kiran Nandalike, associate professor of pediatrics and lead author of the study. “For this reason, providers caring for pediatric patients with unexplained respiratory failure should consider EVALI and ask for the relevant smoking / vapor history.”
Teenagers facing COVID-19 and EVALI
As of February 2020, more than 2758 EVALI hospital cases and 64 deaths have been reported in the US. More than half of those admitted to the hospital were younger than 25 years.
According to Nandalike, most adolescents who relax using marijuana get the substance from friends, family members or unlicensed dealers. The unregulated access to these products is related to ongoing outbreaks in this minor population. E-cigarette products obtained through these informal channels may contain vitamin E-acetate, an additive that is strongly associated with lung injuries.
Recent studies suggest that COVID-19-related practices may increase vaping among teens. Isolation of the school environment, loneliness, tension of the current pandemic and lack of social support can increase the potential for drug use. This risk is especially true for young people with mental health conditions that already exist.
EVALI and COVID-19 common symptoms
There are many similarities between EVALI and COVID-19 symptoms, laboratory results, and radiological findings. Common symptoms include fever, cough, nausea, abdominal pain and diarrhea. Both conditions also show bilateral opacity of ground glass in imaging on the chest.
With the COVID-19 pandemic, it is easy to miss the EVALI diagnosis. The patients in the case series showed up with fever, nausea and cough. They have fast heartbeat, fast breathing and low oxygen levels in their blood. Their laboratory results showed inflammation commonly seen in COVID-19, with higher white blood cells (WBC) and increased inflammation. Their image on the chest revealed non-specific imperfections of the glass. While all indicated COVID-19 infection, their EARS-CoV-2 testing yielded negative.
The providers investigated the teens and their parents for any history of vaping in the past 90 days. Once patients shared information about recent vaping, providers were able to diagnose EVALI and successfully treat it with corticosteroids.
Daphne Darmawan, UC Davis Health pediatrician and first author of the study, looks at the clinical course and long-term health impact of teens with EVALI. She is working on developing protocols to help the early identification and treatment of these cases. Starting steroids early for patients with EVALI can be life-saving and can reduce the length of hospital stay.
“To help reduce the risk of recurrence of EVALI, providers will recommend discontinuation of orders to stop patients and block outpatient monitoring,” Nandalike said.
The article was published on October 30, 2020 in SAGE Open Medical Reports.
Co-authors of this study are Daphne O Darmawan, Kriti Gwal, Brian D. Goudy and Sanjay Jhawar at UC Davis Health.
Reference: “Vaping in Today’s Pandemic: E-Cigarette, or Vaping, Product Use-Associated Lung Injury That Mimics COVID-19 in Teens Who Have Breathing Needs” by Daphne O Darmawan, Kriti Gwal, Brian D Goudy, Sanjay Jhawar and Kiran Nandalike, 30 October 2020, SAGE Open Medical Reports.
DOI: 10.1177% 2F2050313X20969590